Thanks for the info. I always have a snack at night, so maybe I will try not having one and see if that helps...or bolus more. My CDE said not to worry if I go up to 160 for awhile, but I don't like it. I will give it one more day and see.
I feel like crap at 160.................I can feel when my BG is over 120-140. I get this funny feeling in my head. Not lightheadedness, but like my head is swimming. I think constant readings over 140 puts us at risk for complications so be careful how long you stay at 160.
hey guys - so great to read this post. I am 1 year plus since my Dx T1. I too, only use 1 basal unit. I used to use 8 units, but around my 1 year anniversary, I started crashing out at night. Eventually I got down to 1 unit Lantus (injected in the morning). My endo is not sure it's doing much. But I think I'm just super sensitive. The other day, I accidentally injected 2 U of Lantus, and I was crashing all day and night. My I:C has increased over the time the basal needs have decreased. I am now at 1:11. I eat 33 carbs a meal. I never do an adjustment injection, makes me crash. Again, I think I'm sensitive. I also test about 10 times a day just to make sure I'm on track.
My endo thinks all this a bit weird/unusual. I'm over it. I figure, it's just the way I am. I've been keeping my A1C at 6. Not bad, would like to do better.
Great to hear about other unusual people out there.
I was also Dx'd early into the process - because of a terrible rash! I had (surgericaly cured) ulcerative colitis, and have trouble with dehydration because of the surgery. Before T1 could push me into DKA, it pushed me into dehydration and gave me the crazy rash.
Basically, I think that early Dx and early insulin therapy and careful carb counting has extended my honeymoon period. I know there is no evidence for this, but whatev's. What do you guys think about your low insulin needs?
what are you fasting levels - numbers, if you go 8, 9, 12 hours without food, what do you wake up at? The thing is, basal and bolus do tie into each other. for 1 unit only of basal, a 1:11 bolus seems high. There are a few ways to do this, when diagnosed early...it depends if you can still manage your fasting numbers without insulin. Often, if you need basal for a better fasting number and increase that, you're 1:CR will decrease a bit too, because, as I said, they tie into each other. Yes, just 1 unit of lantus even a non diabetic could take and probably not have an effect on them, at least that's what my Endo said..
sometimes it helps to bolus and wait about 15 - 20 minutes to eat, that helps with the spikes...that's what I have to do, longer if I'm high at a meal and give a correction dose. you can also think about taking 2 small doses of lantus - AM/PM, although with 6 units, I'm not sure that would help. levemir is another option to lantus. hope that helps. I too went through this insulin sensitivity phase, it's par for the course for people who are type 1, insulin sensitivity, the reverse is true for type 2's who need large doses of insulin. are you snacking because 'they told you to'..or because you'll go low if you don't. we don't need to snack, they told me that too, 2 snacks per day...why if i'm not hungry? the goal/objective, and I realize it's tough when we're starting out on insulin, is to be able to not eat and not drop low.
SM, have you always used Aprida...I keep deliberating whether I want to use that vs. Novolog (especially in a pump). I have to wait so long sometimes, especially if i'm high, to eat with Novolog. Most Endos say they all work the same. So, just wondering if you've ever tried any of the other fast actings to compare to Aprida. did you see Carlson - PC yet?
OMG, I had a rash too, I too couldn't figure out what it was, weird rash too on my feet, elbows..I still get weird rashes when my blood sugars go too high, on my legs, calves...we're not sure what it is either..i think it's all blood sugars.
I'm SO glad for you they caught it before you went DKA!
When I went to UWMC, after DKA and taking WAY too much insulin, I was going to re-start or adjust down to like 2 units of lantus, my endo told me even she could take that small amount or dose, a non diabetic. I don't know, maybe she just told me that because I did NOT want to take insulin...no way, no how...too scared!
I wake between 95 and 125. I haven't done a fast longer in 8 hours in a long time.
And yes, my basal and bolus numbers are totally connected, which is why when I went down on my basal, I went up on my bolus. My endo likes to say I'm, "leaning heavy" on my bolus.
Any more basal, and I crash out at night. Any less, and my waking numbers are too high. Both my endo and my CDE like my numbers, so I figure I'll just hang out here until my insulin needs change.
I had a crazy rash, too! You are the first person I heard that had one..thought I was the only one. I am just like you! I was dx 6 months ago and the past month I have been on less than 1 unit of basal a day (on omnipod), and crashing all the time. SO dropped the basal and increase the I:C ratio and it has been great :) Until these past few mornings at 140-160, hopefully high because of my period. We will see...
megan..make sure you take note of this, the delivery on a pump is much different then MDI's...you're using ONLY fasting acting? were you ever on shots of basal, lantus/levemir? keep a note on your fasting, wake up numbers...maybe a small dose of lantus will work for you. pumping is very different, as I'm sure you know, the delivery is different as is the insulin used for your basal rates.
People who pump typically need about 25% less insulin, as we're only using the fast acting. Thus, maybe a small dose of AM/PM lantus - levemir would work for you. I like Levemir better then lantus. I work out a lot too, am very small - petite, I got a lot of water retention, for some reason, on lantus..i don't have any or have I had ANY weight gain from levemir.
well, everybody's different. As my CDE says, it' about metabolism, and every one's is different.
My endo was also of the belief that 1 unit was not going to do anything. But when she saw me crashing at night at 2 units, she changed her tune, a bit.
This is one reason I test a lot. I am coming to believe/accept that I am unusual, and I like to keep track of what's going on.
Instead of questioning it as much as I did, I am trying to enjoy my low insulin needs, much like Shawnmarie, for now!
do you have 1/2 syringes? a 1/2 unit is so small, it's literally like just drops of insulin. but, when we're insulin sensitive, a 1/2 unit can do a lot for us, both in terms of basal, bolus and corrections.
yes...and we all eat differently, weigh different amounts, exercise differently - or not, low carb, or not..it all matters and fits into the 'insulin' equation. I increase my levemir by 1/2 units when I do adjustments, for many 1/2 wouldn't do anything, for me it does. so, i hear ya.
MeganB! I read that you had a rash! I was so excited! which is weird to be excited about your rash, but I know you know what I mean. I think you should do (insulin wise) whatever you need to keep you safe and healthy. Sounds like your needs are similar to mine.
Bummer you have been high the past mornings. Hope it's just the period. Do what you need to be healthy! good luck!
yes. swimming. or walking underwater. or walking with cement blocks on my feet.
that's what I give my corrections with, only 1/2 units with the 1/2 marker syringes (it's why they want me on a pump because it's not that percise)..but a 1/2 unit works...it's only drops we need sometimes. I literally use a magnifing glass to do it, OK..I'm OCD about my insulin..ha!
I'm so glad you posted this because I too don't feel right when I start to go above 150..it depends too on how tight one's control is, if one's used to a normal range numbers and how long i stay there. but endos' (well more the CDEs I think) always poo poo this like that's an OK number, 'most people don't feel it', except mine does say to correct over 140, which I always do now..sometimes I'll give a small small correction even at high 130's if it's been a while since I bolused. But, 160, staying there is NOT a normal blood sugar, nor is 150..so, yeah..we don't feel good. I feel great when my blood sugars are normal..only then, easier said then done, of course..but it angers me a bit when CDEs are like..OH 160 - 180 isn't bad. Really, for whom..how is that even CLOSE to a normal blood sugar. It's not! ARGGHH!
A year or so prior to the T1D dx I was diagnosed with moderate Sleep Apnea, I thought this was the reason for the miserable way I felt. I like you, felt like a million bucks when my blood sugar got to a "normal range" and I quit taking that miserable Metformin crap. I am now starting to fel like I did back before dx, because of the sugar spikes after meals. I usually get back to feeling good within 2-3 hours but then it is time to eat again. My meals are almost solely raw veggies eggs and meat, no bread no potatoes no rice no pasta and definately no processed sugar added stuff. (it sucks:)
Oh and thanks for the headsup on this thread, good reading:) interesting topic.